Iowa, 2002

Hail in Iowa, June 18, 2002

June 18, 2002 · NWS DMX · 2 events in 1 county or zone

Thunderstorms formed over southwest Iowa on the morning of the 18th. Though the airmass was capped, it was quite unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms formed over southwest Iowa on the morning of the 18th. Though the airmass was capped, it was quite unstable. The storms dropped nickle to quarter size hail in Ringgold County before they weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 12:58 AM CST, 7 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 12:58 AM CST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
158 AM CDT THU JUN 18 2002

SHORT TERM...
DESPITE AN OAX 00Z SOUNDING THAT WAS NOT THAT UNSTABLE OR MOIST,
ECHO MERGING AND TRAINING CREATING FLASH FLOOD PROBLEMS IN NC IA
THRIVING OFF EXCELLENT LOW LEVEL VEERING WIND PROFILE/WAA.  NEARLY
STATIONARY BAND OF CONVECTION WITHIN ELEVATED (850-700MB) THETA-E
ADVECTION ZONE MAY PERSIST AT LEAST ANOTHER 2 TO 3 HOURS IN SOME
FORM.  RADAR ESTIMATES AND ACCOUNTING FOR HAIL CONTAMINATION
INDICATE 4 TO 6 INCHES IN ISOLATED SPOTS.  PLEASE REFER TO SWOMCD
AND SPENES FOR MORE INFO.  SECONDARY LOWER LEVEL THETA-E ADVECTION
ZONE HAS FIRED CONVECTION IN CENTRAL NE AND NORTH CENTRAL KS.
MODELS HAVING DIFFICULT TIME WITH ELEVATED CONVECTION, AND I FORESEE
MORE OF THE SAME TODAY.  NOCTURNAL WIND MAX IS AIDING PRECIP NOW,
BUT WILL MAINTAIN AN ALL DAY POP FOR POTENTIAL REFIRING THROUGH THE
DAY AS SOUTHERLY FLOW INCREASES.  VARIOUS ASSOCIATED MID AND HIGH
CLOUD DECKS WILL KEEP TEMP RISES SOMEWHAT LIMITED, AND MOS SEEMS TO
HANDLE THIS OK WITH AROUND 80 TO LOWER 80S.

LONGER TERM...
SURFACE BASED ACTIVE CONVECTION SHOULD DEVELOP IN SOUTHERN SD AND
NORTHERN NE THIS AFTERNOON.  THIS SHOULD BE BREEDING GROUND FOR STRONG
ELEVATED MCS OVERNIGHT, WHICH SHOULD IMPACT OUR NW AND NC CWA.  LLJ
TONIGHT CRANKS UP TO 50KT WITH MUCH BETTER FLOW OF MOISTURE AND
INSTABILITY TO FEED A MORE ORGANIZED CONVECTIVE SYSTEM.  0-3KM SRH
AND DEEP LAYER SHEAR SHOULD REMAIN SUFFICIENT THORUGH LATE TONIGHT,
WITH SOME DAMAGING WIND POTENTIAL.  DEEP SHEAR VECTORS SUGGEST SE
SYSTEM PROPAGATION, TAKING IT WELL INTO OUR CWA BY 12Z, WHILE
CORFIDI VECTORS SUGGEST CELLS BUILDING SW.

META AND TO A LESSER DEGREE, THE AVN SUGGEST A FORMIDABLE CAP TO
BUILD OVER IA ON WEDNESDAY (700 MB TEMPS AROUND +14C).  HAVE SIDED
CLOSER TO META TEMPS WITH A HOT AND INCREASINGLY HUMID DAY
EXPECTED.  WILL MAINTAIN A LOW POP CENTRAL AND NORTH IN THE MORNING
FOR ANY RESIDUAL CONVECTION FROM MCS, AND THROUGH THE DAY FAR N
CLOSER TO SURFACE BOUNDARY AND THETA E RIDGE.  ACTION SHOULD BE
CONFINED ALONG OR NEAR SURFACE BOUNDARY, WHICH MAY BE ENHANCED OR
PUSHED FURTHER S BY MORNING MCS.  IT IS LIKELY THAT ANOTHER SEVERE
MCS WILL TAKE SHAPE WEDNESDAY NIGHT, THIS TIME IN AN E-W FORMATION
THAT SHOULD DROP S INTO THE LLJ INFLOW.  IN MOST CASES, CONVECTION
ORIGINATING IN MN THAT DROPS S MAKES IT ALL THE WAY TO THE MISSOURI
BORDER, SO WILL KEEP THE GOING POP.  THIS SYNTOPIC PATTERN CHANGES
LITTLE THURSDAY OR FRIDAY WITH NIGHTLY HEAVY RAIN AND LOCAL SEVERE
THREAT SOMEWHERE NEARBY GIVEN UNCERTAINTY OF OUTFLOW BOUNDARY
PLACEMENT.  MOISTURE SHOULD POOL NICELY WITH CORN CROP NEAR OR AT
CANOPY STAGE IN MANY AREAS AS WELL ENHANCING EVAPOTRANSPIRATION
DURING THE DAYTIME HEATING.  MID 70S DEW POINTS LIKELY BY THE END OF
THE WEEK, WITH SUMMER HEAT AND HUMIDITY MORE OF A FACTOR.

.DSM...NONE

KULA

In the hours before

Special weather statement, Jun 18, 4:27 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
527 AM CDT TUE JUN 18 2002

.THUNDERSTORMS WILL CONTINUE TO BE A THREAT THE NEXT FEW DAYS AS
WARM AND UNSTABLE AIR LIFTS NORTH INTO THE REGION.  SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT TODAY...SOME WITH LOCALLY
HEAVY RAIN AND HAIL.  TONIGHT AND EARLY WEDNESDAY...MORE CLUSTERS OF
THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NORTHERN IOWA AND
SOUTHERN MINNESOTA...WEST INTO SOUTH DAKOTA AND NEBRASKA AS
SOUTHERLY LOW LEVEL WINDS INCREASE AND CONVERGE UPON A FRONTAL
BOUNDARY IN THIS AREA.  FORECAST WIND FIELDS AND INSTABILITY SUGGEST
THAT LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...WITH
LOCALLY HEAVY RAIN AND FLASH FLOODING ALSO A RISK.  CONSIDERABLE
WARMING ALOFT WILL OCCUR WEDNESDAY...LIMITING THUNDERSTORM
DEVELOPMENT IN CENTRAL AND SOUTHERN IOWA DURING THE DAY WEDNESDAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-190954-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
527 AM CDT TUE JUN 18 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW              TONIGHT
  LARGE HAIL (3/4+)           LOW              TODAY THROUGH WEDNESDAY
  FLASH FLOODING               LOW              TODAY THROUGH WEDNESDAY

* SPOTTER ACTIVATION OUTLOOK
  TODAY...     LOW
  TONIGHT...   LOW
  WEDNESDAY... LOW

IAZ057>062-070>075-081>086-092>097-191100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
527 AM CDT TUE JUN 18 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      NONE
  DAMAGING WINDS (58+ MPH)     LOW              LATE TONIGHT
  LARGE HAIL (3/4+)           LOW              TODAY AND TONIGHT
  FLASH FLOODING               LOW              TODAY AND TONIGHT

* SPOTTER ACTIVATION OUTLOOK
  TODAY...     LOW
  TONIGHT...   LOW
  WEDNESDAY... LOW

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 14:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ringgold

When
June 18, 8:21 AM CST
Where
Ringgold County, Diagonal
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.800, -94.333

Hail, Ringgold

When
June 18, 8:48 AM CST
Where
Ringgold County, 3 mi SE of Tingley
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -94.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294343, 5294344.